Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 5, NWS Missoula, MT

June 17, 2012Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jun 17, 2012, 7:34 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jun 17, 2012, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2012, 7:34 AM MDT (13:34 UTC)
In effect from
Jun 17, 2012, 9:00 AM MDT
Expired
Jun 17, 2012, 9:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS75 KMSO 171334
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
734 AM MDT SUN JUN 17 2012

...GUSTY WINDS TO AFFECT SOME AREA VALLEYS AND LAKES THIS AFTERNOON
INTO THE EVENING...

MTZ003-180300-
/O.NEW.KMSO.LW.Y.0005.120617T1500Z-120618T0300Z/
FLATHEAD/MISSION VALLEYS-
734 AM MDT SUN JUN 17 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* IMPACTS/TIMING: GUSTY WEST WINDS WILL BEGIN TO DEVELOP AND
  INCREASE THIS MORNING. WINDS WILL CONTINUE TO INCREASE WAVE
  HEIGHTS ON FLATHEAD LAKE CREATING VERY CHOPPY CONDITIONS THIS
  AFTERNOON. HIGHEST WINDS ARE EXPECTED TO OCCUR AROUND THE NOON
  HOUR.

* WINDS: WEST WINDS SUSTAINED 20 TO 25 MPH WITH GUST UP TO 35 MPH.

* WAVE HEIGHTS: 1 TO 3 FEET, LOCALLY 4 FEET BY THIS AFTERNOON.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$

IDZ010-MTZ004-005-007-043-180300-
/O.CON.KMSO.WI.Y.0019.120617T1800Z-120618T0300Z/
EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
734 AM MDT SUN JUN 17 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* IMPACTS/TIMING: STRONG WESTERLY WINDS WILL STEADILY INCREASE 
  THROUGHOUT THE DAY IN THE WAKE OF THIS MORNING'S COLD FRONTAL 
  PASSAGE. GUSTY CONDITIONS CAN BE EXPECTED THROUGHOUT VALLEY 
  LOCATIONS SOUTH AND EAST OF MISSOULA BEGINNING SHORTLY AFTER 
  MIDDAY AND CONTINUING TILL AROUND SUNSET. 

  WIND GUSTS WILL BE STRONG ENOUGH TO MOVE UNSECURED OBJECTS
  (SUCH AS PATIO FURNITURE AND TRASH CANS) AND POTENTIALLY CAUSE
  MINOR DAMAGE TO TREES. DRIVERS MAY ALSO EXPERIENCE SUDDEN CROSS
  WINDS WHICH MAY RESULT IN TEMPORARY LOSS OF VEHICULAR CONTROL.

* WINDS: SUSTAINED WEST WINDS 25-35 MPH WITH GUSTS UP TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...EVARO HILL...HIGHWAY 200 THOMPSON FALLS 
  TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT 
  PASS TO HAUGAN...BITTERROOT VALLEY...MISSOULA...BUTTE...
  GEORGETOWN LAKE... HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD 
  PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY 
  LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH

$$
2 follow-up statements
203 
WWUS75 KMSO 172123 AAA
NPWMSO

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
323 PM MDT SUN JUN 17 2012

...GUSTY WINDS TO AFFECT SOME AREA VALLEYS AND LAKES THIS
AFTERNOON INTO THE EVENING...

IDZ010-MTZ004-005-007-043-180300-
/O.CON.KMSO.WI.Y.0019.000000T0000Z-120618T0300Z/
EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
323 PM MDT SUN JUN 17 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* IMPACTS/TIMING: STRONG AND GUSTY WESTERLY WINDS CAN BE EXPECTED
  THROUGHOUT VALLEY LOCATIONS SOUTH AND EAST OF MISSOULA UNTIL
  SUNSET.

* WIND GUSTS WILL BE STRONG ENOUGH TO MOVE UNSECURED OBJECTS (SUCH
  AS PATIO FURNITURE AND TRASH CANS) AND POTENTIALLY CAUSE MINOR
  DAMAGE TO TREES. DRIVERS MAY ALSO EXPERIENCE SUDDEN CROSS WINDS
  WHICH MAY RESULT IN TEMPORARY LOSS OF VEHICULAR CONTROL.

* WINDS: SUSTAINED WEST WINDS 25-35 MPH WITH GUSTS UP TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...EVARO HILL...HIGHWAY 200 THOMPSON FALLS 
  TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT 
  PASS TO HAUGAN...BITTERROOT VALLEY...MISSOULA...BUTTE...
  GEORGETOWN LAKE... HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD 
  PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY 
  LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH

$$

MTZ003-180300-
/O.CON.KMSO.LW.Y.0005.000000T0000Z-120618T0300Z/
FLATHEAD/MISSION VALLEYS-
323 PM MDT SUN JUN 17 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* IMPACTS/TIMING: STRONG GUSTY WINDS WILL CONTINUE THIS AFTERNOON
  AND EVENING...AND WILL INCREASE WAVE HEIGHTS ON FLATHEAD LAKE,
  LEADING TO VERY CHOPPY CONDITIONS. 

* WINDS: WEST WINDS SUSTAINED 20 TO 25 MPH WITH GUST UP TO 35 
  MPH.

* WAVE HEIGHTS: 1 TO 3 FEET... LOCALLY 4 FEET.


&&

$$
079 
WWUS75 KMSO 180252
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT SUN JUN 17 2012


IDZ010-MTZ004-005-007-043-180400-
/O.EXP.KMSO.WI.Y.0019.000000T0000Z-120618T0300Z/
EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
852 PM MDT SUN JUN 17 2012

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WIND IS DECREASING THIS EVENING AND WILL CONTINUE TO DECREASE SO
WILL ALLOW THE ADVISORY TO EXPIRE.


$$

MTZ003-180400-
/O.EXP.KMSO.LW.Y.0005.000000T0000Z-120618T0300Z/
FLATHEAD/MISSION VALLEYS-
852 PM MDT SUN JUN 17 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WIND IS DECREASING THIS EVENING AND WILL CONTINUE TO DECREASE SO
WILL ALLOW THE ADVISORY TO EXPIRE.



$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jun 17, 4:13 AM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 4:13 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
413 AM MDT Sun Jun 17 2012

.DISCUSSION...A quick moving cold front will continue its passage
through the Northern Rockies this morning, producing some areas
of moderate to occasionally heavy rainfall and brief gusty winds.
Though the front should be generally east of the Continental
Divide by midday, the entrance of a very strong upper level jet
stream will help produce additional precipitation across northwest
Montana. Farther to the south this same jet stream will help
translate very strong winds towards the surface, resulting in
gusty conditions which may cause minor damage and affect driving
control. Thus a wind advisory for valley locations south and east
of Missoula remains in affect from noon until 9pm when the
atmosphere begins to stabilize due to the setting sun. Breezy
conditions should be expected overnight which may keep
temperatures a bit on the warm side.

A quick moving, but significantly colder weather system will come
ashore on Monday morning and quickly move towards Montana.
Precipitation chances significantly increase across much of the
area Monday with the best chances for widespread showers occurring
Monday afternoon through early Tuesday morning coincident with the
passage of another cold front. Winds along the front will be
breezy but pale in comparison to today's frontal passage. However
the continued presence of winds over Flathead Lake during the
next two days may leave the lake particularly susceptible to
enhanced chop Monday afternoon. Meanwhile the heaviest precipitation
with this storm system can be expected over Northwest Montana.
Snow levels will fall rather quickly to unseasonable low
elevations, making snowfall possible as low as 6000 feet late
Monday afternoon and Tuesday evening. Although area roadways
appear to be far too warm to permit any accumulation, the
potential does exist that a strong shower may briefly produce some
slush. This will most especially be the case over the vast array
of unimproved mountain roadways recently opened for summertime
recreation.

Precipitation will likely decrease in coverage and intensity after
sunset Monday with some showers remaining over the mountains and
especially across Glacier National Park. The snow level will
continue to fall during the night with light snow possible above
5500 feet by Tuesday morning. Glacier National Park will likely
be the big winner with a few inches new accumulation currently
forecast over the higher reaches of Going to the Sun Road and the
back country. Unseasonably cool temperatures are expected Tuesday
with readings some 15 degrees below normal currently forecast.

Showers are expected across northwest Montana Wednesday morning.
Conditions will begin to improve Wednesday afternoon as a ridge of
high pressure starts to build over the region.

Thursday the ridge is forecast to move over the region. This
looks to be the driest day of the week and will also be the
beginning of a significant warm up with temperatures into the 80s.

Friday through next weekend a low off the west coast will usher in
a moist and unstable southwest flow. This combined with warm
temperatures will bring a potential for afternoon thunderstorms
each day.

&&

.AVIATION...A surface cold front will continue to push through the
Northern Rockies this morning. KGPI appears to currently be on the
back edge of the precipitation band associated with the front and
should be clear of any significant impacts within the hour. KMSO
can expect light rain to continue through around 1130Z. KBTM will
see precipitation with its vicinity by 13z, however little if any
precipitation is expected to affect the airfield. However the
winds at KBTM will begin to increase by 15Z and peak between 23Z
and 02Z at around 30kts with gusts to around 35kts. Similar timing
and wind speeds are expected at KMSO while KSMN may experience
slightly higher gusts within the same time frame. Area wind speeds
will show a notable decrease near or shortly after sunset.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY from Noon today to 9 PM MDT this evening
     Butte/Blackfoot Region...Lower Clark Fork Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

ID...WIND ADVISORY from Noon today to 9 PM MDT this evening Eastern
     Lemhi County.

&&

Dickerson/RPN

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.